Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 18 , ISSUE 2 ( February, 2014 ) > List of Articles

CASE REPORT

Delayed onset neuropathy along with recurrent laryngeal nerve palsy due to organophosphate poisoning and the role of physiotherapy rehabilitation

Niteen D. Karnik, Jaimala Vijay Shetye, Swati M. Surkar, Amita A. Mehta

Keywords : Organophosphate induced delayed neurotoxicity, organophosphate poisoning, physiotherapy, recurrent laryngeal palsy

Citation Information : Karnik ND, Shetye JV, Surkar SM, Mehta AA. Delayed onset neuropathy along with recurrent laryngeal nerve palsy due to organophosphate poisoning and the role of physiotherapy rehabilitation. Indian J Crit Care Med 2014; 18 (2):102-104.

DOI: 10.4103/0972-5229.126082

License: CC BY-ND 3.0

Published Online: 00-02-2014

Copyright Statement:  Copyright © 2014; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Organophosphorus poisoning is a major global cause of health problems and the leading cause of mortality and morbidity in the developing countries. In this, the inhibition of acetyl-choline esterase and neurotoxic esterase along with nicotinic receptor involvement produces three well-identified and documented clinical phases: The initial cholinergic phase, which is a medical emergency often requiring management in an intensive care unit; the intermediate syndrome, during which prolonged ventilator care is necessary; and finally delayed neurotoxicity. Vocal cord paralysis is rare and leads to aphonia. Role of physiotherapy rehabilitation is substantial in all three stages and aims at early weaning off from mechanical ventilator until the functional independence and community integration of the patient.


PDF Share
  1. Singh S, Sharma N. Neurological syndromes following organophosphate poisoning. Neurol India 2000;48:308-13.
  2. Abdollahi M, Karami-Mohajeri S. A comprehensive review on experimental and clinical findings in intermediate syndrome caused by organophosphate poisoning. Toxicol Appl Pharmacol 2012;258:309-14.
  3. Senanayake N, Karalliedde L. Neurotoxic effects of organophosphorus insecticides. An intermediate syndrome. N Engl J Med 1987;316:761-3.
  4. Karalliedde L, Baker D, Marrs TC. Organophosphate-induced intermediate syndrome: Aetiology and relationships with myopathy. Toxicol Rev 2006;25:1-14.
  5. Sedgwick EM, Senanayake N. Pathophysiology of the intermediate syndrome of organophosphorus poisoning. J Neurol Neurosurg Psychiatry 1997;62:201-2.
  6. Yang CC, Deng JF. Intermediate syndrome following organophosphate insecticide poisoning. J Chin Med Assoc 2007;70:467-72.
  7. Palimar V, Arun M, TS MohanKumar, Saralaya KM. Intermediate syndrome in Organophosphorous poisoning. JIAFM 2005;27:28-30.
  8. Abou-Donia MB, Lapadula DM. Mechanisms of organophosphorus ester-induced delayed neurotoxicity: Type I and type II. Annu Rev Pharmacol Toxicol 1990;30:405-40.
  9. Lotti M, Moretto A. Organophosphate-induced delayed polyneuropathy. Toxicol Rev 2005;24:37-49.
  10. Indudharan R, Win MN, Noor AR. Laryngeal paralysis in organophosphorous poisoning. J Laryngol Otol 1998;112:81-2.
  11. de Silva HJ, Sanmuganathan PS, Senanayake N. Isolated bilateral recurrent laryngeal nerve paralysis: A delayed complication of organophosphorus poisoning. Hum Exp Toxicol 1994;13:171-3.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.